The Marine Corps has pulled the preworkout booster OxyElite Pro from its store shelves over concerns that the popular dietary supplement may have played a role in several cases of acute hepatitis and liver failure in Hawaii. (Marine Corps)
OxyElite Pro, the pre-workout metabolism booster implicated in at least 14 cases of acute hepatitis and liver failure in Hawaii, is no longer available at Navy and Marine Corps exchanges.
According to a Marine Corps news release and a Navy spokeswoman, those services this week pulled the product from their shelves and from GNC kiosks in the exchanges amid safety concerns issued last week by the Food and Drug Administration.
The Army and Air Force Exchange Service has not stocked the product since December 2011, when it banned a previous version containing 1,3-dimethlyamylamine, or DMAA from its stores.
AAFES GNC outlets removed it from their shelves Oct. 9, a spokesman said.
The FDA issued a safety alert last week for the popular fat-burner and metabolism booster, the only commonality in at least 14 of 29 cases of acute hepatitis in Hawaii in the past five months.
According to the FDA, at least 11 people were hospitalized, two have required liver transplants, and one died.
On Oct. 11, the FDA sent a warning letter to Jacob Geissler, CEO of USPLabs, the company that markets OxyElite Pro, saying the product contains an unapproved ingredient, aegeline, and must immediately be removed from distribution.
The FDA also said another USPLabs product, VERSA-1, contains the same ingredient.
“OxyElite Pro and VERSA-1 are adulterated … because they contain a new dietary ingredient for which there is inadequate information to provide reasonable assurance that such ingredient does not present a significant or unreasonable risk of illness or injury,” wrote William A. Correll.
The Defense Department on Friday recommended service members and families using OxyElite Pro or another USPLabs product, VERSA-1, that contains the same ingredient, to stop taking them.
In a statement, DoD officials said troops and family members should heed Centers for Disease Control and Prevention as well as FDA guidance regarding the products, including seeing a health care provider if they feel they’ve been harmed by the product.
A company statement released Tuesday said the ingredient, derived from the bael fruit, is “commonly used around the world in food, tea and as natural remedies.”
“Bael is as safe as its long history demonstrates,” the company noted. “Recent scientific studies of aegeline show no adverse health effects, including any harm to liver functions.”
The Centers of Disease Control last week issued a report urging doctors treating patients for acute hepatitis of unknown origin to ask the patients about dietary supplement use.
USPlabs also has told the FDA it believes fake versions of the product are being sold in the U.S. and “have been on the market for a while.”
In April, USPlabs tweaked the formula for OxyElite Pro, removing the controversial ingredient DMAA from the bestseller. The change upset many fans of the popular product, prompting them to buy back stocks on the Internet and elsewhere.
DMAA has been associated with elevated blood pressure and health problems ranging from heart attacks to shortness of breath, according to the FDA. It also has been linked with kidney and liver failure.
The FDA is analyzing the patients’ product samples to determine whether they were tainted or possibly are counterfeit.
In the statement released Tuesday, USPLabs said the cause of the liver problems in Hawaii “remains a mystery” and officials urged caution in tying the product to the illnesses.
“At this point, speculation and unscientific theories only hurt the ability to identify the cause of the injuries in question and risks skewing the investigation away from the actual causes of injury, which is not helpful for the people of Hawaii,” company officials said.
The FDA is advising consumers to stop using anything labeled as OxyElite Pro while officials investigate. It also is advising those who think they have become ill as a result of taking a dietary supplement to notify their doctors.
Hepatitis symptoms include fever, fatigue, loss of appetite, nausea, vomiting, joint or abdominal pain, dark urine, yellow eyes and jaundice.